Abstract

Background: Heparin induced thrombocytopenia (HIT) is a frequently observed side effect observed with heparin administration. Treatment for this condition includes direct thrombin inhibitor (DTI) therapy. Major hemorrhagic complications are considered rare events in this setting.

Methods: This is a case series of patients diagnosed with HIT in a tertiary medical referral center. The diagnosis of HIT was established on the base of clinical criteria. All included patients had positive HIT ELISA based antibody testing during the time interval from July 2006 to July 2007 and all patients were treated with argatroban. A systematic review for hemorrhagic and thrombotic complications of argatroban therapy was performed. Major hemorrhage was defined as clinically identified bleeding with the demand for transfusion therapy. Thrombotic complications were defined as thrombosis evidenced by imaging studies developing during argatorban therapy. We performed bivariate and multivariate logistic regression analysis to identify demographic and clinical factors that influence the development of complications of argatroban therapy as treatment for HIT. Examined covariates were gender, age, type of service the patient was admitted under (surgical versus medical), amount of comorbidities, preexisting history of gastrointestinal bleeding, documented thrombotic or thrombembolic event at the time point of HIT diagnosis and coexisting coexisting coagulopathy other than HIT.

Results: We identified 102 patients with the diagnosis of HIT. The median optical density (OD) of the ELISA HIT immunoassay was 1.23 (95% CI 0.93–1.43). We identified 11 (10.7%) major hemorrhagic events in patients on argatroban. Four patients (3.9%) died as a consequence of major hemorrhagic complications. No thrombotic events were identified in our study cohort. As statistically significant; predictors for clinically relevant hemorrhagic complications in our model remained male gender, preexisting GI bleeding history and being patient on a surgical service.

Conclusion: The incidence of major hemorrhagic episodes with agatroban therapy is significantly higher then generally reported and the mortality rate is very disturbing. These data suggest that alternatives to standard direct thrombin inhibitor therapy should be aggressively pursued.

Author notes

Disclosure:Research Funding: NIH K08, COBRE-Colvin; NIH R01, COBRE-Quesenberry.